Retaking a dose after throwing up

Question

Hi Doc. I took Efavirenz at around 11PM (I'm under Lami-Zido-Efav medication since April 2012). After around 25 minutes, I threw up (due to reflux). I'm quite certain I saw a small fragment of the pill (sorry) -- the pill is originally a big pink pill and I saw a white small one (that's why I think it's a fragment of the pill). Should I retake a dose? Thanks.

Answer

Hello and thanks for posting.

In general, one usually doesn't need to retake a medication after vomiting- pills usually pass through the stomach within a matter of 10-15 minutes after taking them. Only if you see pill fragments in the vomit would I even consider redosing.

Know that if you've been adherent to your medications, even a completely missed single dose should have no overall effect on the potency of your HIV medications. Medications are better than that.

Hope that helps and that you're feeling better. BY